Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 210, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2001, 9:39 PM CDT for Shelby County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 9:39 PM CDT (02:39 UTC)
- Expired
- May 16, 2001, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shelby County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:53 PM CDT | Hail 0.88 | Harlan, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
740 WUUS53 KOAX 170241 SVROMA IAC165-170315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 939 PM CDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN SOUTHWEST IOWA * UNTIL 1015 PM CDT * AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM NEAR HARLAN...OR ABOUT 46 MILES NORTHEAST OF OMAHA...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... ELK HORN LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4170 9534 4152 9531 4155 9473 4177 9476 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:43 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, May 16, 2:43 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 243 PM CDT WED MAY 16 2001 MAIN WEATHER CONCERNS ARE CHCS OF PRECIP AND HIGH TEMPS ON THUR. QSTNRY FNT EXTDS FM NR GCK TO CNK TO BIE AT 18Z. AOME SFC CNVGNC HAS BENN NOTED ALG THE FNT AND WL BE WHR FOCUS FOR CNVTV DVLPMT IS XPCD BY LATE AFTN INTO TNGT. AMS S OF BNDRY IS UNSTBL WITH LTST LAPS SFC CAPES ABOUT 4000 J/KG. SHEAR IS WK ALG THIS BNDRY...BUT SOME STG STMS MAY DVLP AS CAP BKS. WL PUT HIGH POPS TNGT IN SRN ZNS. FURTHER TO THE W...UPR SHRTWV TROF OVR MT IS FCST TO MOV E DURG THE NXT 24 TO 36 HRS. VIGOROUS SFC CDFNT IS FCST TO MOV ACRS AREA DURG THE NGT INTO THU MRNG. SVR THREAT DOES APPR MINIMAL WITH THIS FNT DUE TO LMTD MSTR AND INSTBY. HWVR...SOME FROTOGENETICAL FORCING IS INDCD ALG FNT AS IT COMES THROUGH ERN NEB...THERE MAY BE AN ISOLD SVR RPT. POPS WL BE LOW FOR THIS EVENT. TEMPS TMW WL BE MUCH COOLER AS FNT MOVS ACRS. SOME CLDS ARE LIKELY OVR SERN NEB FOR MOST OF THE DY...WHICH MAY KEEP SFC TEMPS DWN. WL GO WITH MID 70S FOR OFK AND OMA...WITH LWR 70S FURTHER S DUE TO CLDS. CRISP...COOL ON THUR NGT WITH LOWS INT HE 40S. ON FRI...AREA WILL BE UNDER SFC RDG AND CONTD COOL ADVCTN...SO WILL GO WITH HIGHS PREDOMINATELY IN THE LWR 70S. IN THE EXTDD...WL LEAN MORE TO AVN MDL SOLN WITH NXT CHC OF PRECIP ON SAT. SMITH
In the hours before
Special weather statement, May 16, 4:45 PM CDT, 4 hours 54 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT WED MAY 16 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A WARM FRONT OVER SOUTHERN NEBRASKA IS SLOWLY LIFTING NORTH. THE ATMOSPHERE HAS BECOME VERY UNSTABLE TO THE SOUTH OF THIS FRONT OVER NORTHERN KANSAS AND EXTREME SOUTHERN NEBRASKA. THUNDERSTORMS ARE BEGINNING TO FORM ALONG AND JUST NORTH OF THE WARM FRONT OVER CENTRAL AND EASTERN NEBRASKA. UPPER LEVEL WIND FIELDS ARE RATHER WEAK AND LOW LEVEL INFLOW IS EXPECTED TO REMAIN WEAK OVERNIGHT...SO THUNDERSTORMS ARE EXPECTED TO REMAIN RATHER DISORGANIZED. NEVERTHELESS...THE DEGREE ON INSTABILITY SUGGESTS THAT A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING ISOLATED REPORTS OF LARGE HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A STRONG COLD FRONT WHICH IS MOVING THROUGH THE WESTERN HIGH PLAINS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THIREATS BEING HAIL AND STRONG WINDS. SKERRITT
Local storm report, May 16, 7:28 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
728 PM CDT WED MAY 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 3 NE TOBIAS NE 1.75 INCH HAIL
05/16/01 SALINE REPORTED BY PUBLIC.
0515 PM TOBIAS NE 1.75 INCH HAIL
05/16/01 SALINE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0527 PM 2 E TOBIAS NE 1.25 INCH HAIL
05/16/01 SALINE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0549 PM 1 W WESTERN NE .88 INCH HAIL
05/16/01 SALINE REPORTED BY STORM
SPOTTER.
0550 PM 2 W DAYKIN NE 1 INCH HAIL
05/16/01 JEFFERSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0555 PM DAYKIN NE 1.25 INCH HAIL
05/16/01 JEFFERSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0615 PM 11 N FAIRBURY NE 1.75 INCH HAIL
05/16/01 JEFFERSON EVENT DURATION 15
MINUTES. REPORTED BY
PUBLIC.
0635 PM 7 SSW SWANTON NE 1.75 INCH HAIL
05/16/01 JEFFERSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0707 PM 3 S PLYMOUTH NE 3 .75 INCH HAIL
05/16/01 JEFFERSON REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:01 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 49 min |
| May 17, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Page | 32 min |
| May 17, 12:47 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 43 min |
| May 17, 1:16 AM CDT | Severe Thunderstorm Warning | OAX | Page | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.